Skip to content
Includes Expert Content
Birth Control Question
avatar
MandyLynn414 posted:
I got put on Implanon back in August, since then I have had 2 periods lasting over 2 weeks. Also I have noticed hardening of my pelvic area and right before this most recent period I had a rock solid mass that went up to my naval. Is this normal?
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear MandyLynn: The easy question first, OK? Alas, breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD, Implanon). More remotely, BTB can arise if you have gotten a chlamydia infection. Yet, if you both are monogamous this is not going to apply.

When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. In your specific case with the Implanon, both causes may be at work. The synthetic progesterone in the implant is shrinking the thickness of your uterine lining. And because you are a relatively new user, the lining is getting re-synched to the new hormonal effects.

With the Implanon, one can still get ovarian cysts (this is more likely than say with birth control pills). Yet it would be extremely unusual for a cyst to grow so rapidly as to make a mass that reached the belly button.

Bottom line, BTB on hormonal methods of birth control is a nuisance side effect. The protection from pregnancy should still in effect. However, if your abdominal mass is still present you should go back to your GYN or clinic for a pelvic and abdominal exam. At that time they can re-evaluate to see if there is any other reason for the prolonged bleeding besides hormonal effects on the lining of your uterus.

Yours,
Jane
 
avatar
MandyLynn414 replied to Jane Harrison Hohner, RN, RNP's response:
Is it normal for the BTB to be extremely heavy? I have not had a light moment since it started and if it helps at all I had a miscarriage back in July
 
avatar
Jane Harrison Hohner, RN, RNP replied to MandyLynn414's response:
Dear MandyLynn: Usually BTB on birth control pills tends to be a lighter variety. BTB on DepoProvera can be heavier. Sometimes even the Mirena (synthetic progesterone IUD) can have heavier BTB--but this is uncommon. Implanon is another type of synthetic progesterone only form of birth control. In my clinical experience I have not seen Implanon prompt heavy BTB. Yet I'm sure that it MIGHT for some women.

In terms of the miscarriage history, there is a distant chance that you might have a tiny fragment of retained tissue. This can set up a focus for a low grade infection of the lining of the uterus. The inflammation of the uterine lining then can trigger erratic/prolonged bleeding.Initial treatment, if this is suspected, is a trial of antibiotics. If indicated a suction aspiration can be suggested.

MandyLynn, please get back in to see your GYN or clinic. They can evaluate for both the bleeding and the hard mass you mentioned above.

In Concern,
Jane
 
avatar
MandyLynn414 replied to Jane Harrison Hohner, RN, RNP's response:
Thank you I will get in as soon as possible.


Helpful Tips

might be pregnant in 3 months rubella vaccination?
My wife is vaccinated rubella vaccine, doctor was note "she is not pregnant within 3 months". If she's pregnant in that time, what is ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.